• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

The antiviral drug ganciclovir does not inhibit microglial proliferation and activation

leokitten

Senior Member
Messages
1,541
Location
U.S.
I took Valcyte for 2 1/2 years. I had suspected infectious onset based on initial fever and symptoms, as well as chronically very high EBV, CMV, HHV-6 antibody titers. Valcyte didn’t have any effect on my ME, though I was working full-time and push-crashing all the time.

Valcyte also had this annoying symptom with me that made my strong ME wired feeling at night and insomnia much worse.

I tested that Valcyte actually was causing this worsening multiple times. Within 3 to 4 days of starting the Valcyte again, regardless of exertion, it made me much more wired and unable to sleep at all at night. Within 2 days of stopping Valcyte, the wired symptom and insomnia reduced back to my ME baseline level.

Valcyte definitely made whatever brain overexcitation and/or neuroinflammation caused by ME much worse. Though this had confused me because I knew of this 2014 paper:

Antiviral drug ganciclovir is a potent inhibitor of microglial proliferation and neuroinflammation

I only searched again recently on the topic and found this 2015 paper challenging the previous findings:

The antiviral drug ganciclovir does not inhibit microglial proliferation and activation
 
Last edited:

Gingergrrl

Senior Member
Messages
16,171
I don’t know if this is relevant to anything but Valcyte caused me akathisia when I tried it in 2014. I went as low as 1/64th of a pill but could not tolerate it. (It wasn’t the right med for me regardless but I never heard of anyone else who got this side effect from Valcyte)!